Prescription Medicine and losing weight

  1. HELP!!!!! I have been trying to lose weight for months and have really cut out all the bad things i use to eat, infact i think i do not eat enough. But what i want to know can anybody help me please and tell me does taking alot of prescription drugs:yucky: cause problems when you want to lose weight - i am on pretty strong stuff, i have quite alot of health problems ranging from high blood pressure, to severe phantom nerve pain (i am a amputee) and more strong pain killers for real pain. The other problem is that i am addicted to the pain killers and sleeping tablets and have tried to reduce the number i take but i then get all hot and shaky and feel really ill. :sad: Any help would be greatly appreciated i have tried speaking to my doctor but he does not seem that interested especially when i mention about the weight problem. :cursing:
  2. unless you are on steroids or have thyroid trouble I dont think tabs alter weight loss. (sure someone will correct me if I am wrong) could just be you dont eat enough as you said.
  3. Hi, rosie! I'm living with symptomatic diabetic peripheral neuropathy, and I bet we have some of the same stuff in our medicine cabinets.

    Actually, mine are all just lined up on the dresser, I take so many pills every day there's no point in putting them in a cabinet ;)

    Anyway, to answer your question, if your list of fun, exciting and incurable diseases happens to include diabetes, and you happen to be taking Avandamet or Metformin, those are both notorious about making people gain weight.

    It is threatening my own fairly recent weight loss, and so far all I have been able to do is try to come to grips with the fact that I will simply have to burn more calories and consume fewer of them, even more so than I did to lose the weight in the first place!

    Hm. Maybe I should put all the pills in the medicine cabinet. I'd probably get a mile or so walk out of that!
  4. If this were my situation, I would go to a second doctor who specializes in nutrition.

    Even soy milk affects hormones. OF COURSE medicine affect you many ways other than just for the targeted illness! You are taking many meds so you have quite a little chemistry party going on inside. That party stew needs to be carefully balanced with what you eat.

    Good luck!
  5. U sound as if you are addiccted to the meds..(withdrawal symptoms are sounding like what u r describing!)first of all..U need to taper them slowly..NOT stop suddenly....
    I was on alot of pain meds for months about 5 years back..REALLY ILL..Ended up with a hysterctomy......I know the pain meds can cause sugar cravings,it did with me!TRY cutting down on them if u can.
    MOST important..Go to a NEW DOCTOR!!!!Get a second opinion.....u really need to be watched by a physician carefully..get your health under control..THEN work on the pills and weight issues!
    GOOD LUCK!!!!So sorry about your health probs..I have had a ton myself.but I got thru it somehow!
  6. Well let me hasten to say, as I should have in my earlier post, that if your doctor is uninterested, you should definitely talk to one who is not only interested but who knows about long term pain management, and in the meantime, go ahead and take your pills, the first priority is getting/keeping the pain controlled.

    We do not, we cannot, make good choices about diet or exercise or anything else if we are in pain. That is why we are taking the pills in the first place, and the considerations and strategies are very different for us than for people who are recovering from an injury or illness, or some relatively short-term condition!
  7. Woah - I didn't realise Metformin was notorious for making people gain weight.... :wtf: :wtf:

    I'm taking SR Metformin to help me lose weight due to PCOS..... :cursing: Methinks I need to visit my doctor for a chat!!
  8. Well it doesn't do it to everybody, nor does everybody get the other notorious Metformin side effect of additional exercise in the form of sprints to the nearest powder room! :smile:

    That's why it's so popular, because most people do NOT have side effects.

    Plus the weight gain thing may be related to stuff that is going on in a diabetic body, so if it is not making you gain weight, I wouldn't worry about it!
  9. Hi thanks for everyone who has answered. I went to the doctor today tried to explain to him how terrible i feel, the extra weight is giving me really bad back ache and it really is not a good thing as far as my walking is concerned (I am still a relatively new amputee) also asked about all the tablets. Well you could tell he was just not interested, put me on the scales to see how much i weighed asked a few questions - did not even bother to look at me and said that i should maybe have some blood tests done i do not know what good they are, i feel like screaming.
  10. ^Go find a new doctor ASAP!
  11. I agree with Jill. Get on the phone tomorrow!

  12. Yes, this is totally unacceptable. I hope you find a doc who is better suited to treat you properly.
  13. rosie, please post an update, I am worried about you.

    I hope you are taking your pills.
  14. Painkillers, antidepressants, sleeping meds - surefire way to pack on some pounds - I don't know exactly why but lots of drs. have said this. Best advice I can think of is find yourself a pain management dr. who listens to you and tries to help you function better. Taking pain meds can make you feel terrible instead of relieving pain sometimes. There are other meds they can put you on if they want to wean you off others. Then you have to get off the intermediary drug...but it can be done. Best of luck to you!
  15. I hope you find the right doctor, who takes the time to address your problems - From personal experience, I know that SSRI's (family of antidepressants) will absolutely put the weight on big time. However there are several that don't. Everything is manageable by adjusting meds. under a doctor's care. Good luck.